What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 4, 9:37 AM EST, 59 minutes earlier.
Area forecast discussion, Aug 4, 9:37 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1037 AM EDT Sat Aug 4 2018
.SYNOPSIS...
Scattered showers and thunderstorms will become more widespread
today. We will get a brief break in the wet weather Sunday and
Monday as high pressure builds overhead. But the dry weather
will also allow for a little greater heating. Scattered showers
and thunderstorms will spread into Southern New England from the
west during Tuesday through Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1035 am update...
A very busy morning so we will keep this brief. Main issue has
been a rotating storm that has resulted in significant damage
in Dudley and Webster areas...potentially tornadic. The
circulation has weakened near Grafton as it lifted
northeast...but will have to continue to watch it in case it
redevelops. Heavy rain and urban flooding also a concern.
Focus should shift to central and eastern New England this
afternoon. Heavy rain/localized urban flooding the main issue
but isolated severe weather...perhaps very significant for a
localized area continues.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight into Sunday...
Precipitation will come to an end as shortwave aloft pushes through
the region. Large scale high pressure will shift south of the region
resulting in a building ridge overnight and into Sunday.
At the surface, a few lingering showers of the Cape and the Islands
but precip should be winding down by the evening. Clear skies and
light winds will help radiate temperatures down into the 60s, with
low 70s across the urban corridor. Will have to watch for overnight
fog thanks to moist low levels due to today's rainfall. Highest
confidence is across the CT River Valley and the normal prone
regions of OWD, TAN and BED.
Dry weather for Sunday with mostly sunny skies. Still some lingering
mid-level moisture so diurnal cu will be possible. Temperatures aloft
will quickly warm during the day with 850mb temps reaching near 18C
this will push the region in the the low 90s for temperatures. Looks
cooler along the coastlines thanks to sea breeze development. While
the heat builds, dewpoints will remain in the 60s resulting in
somewhat of a relief in this muggy airmass.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Big Picture...
Upper high pressure covers the Eastern USA Sunday and covers the
Southern USA from coast to coast. But most of the mass in the
Southeast USA shifts west to the deserts by Tuesday, leaving a
residual mass that moves over the West Atlantic. The increased
mass in the west causes the upper ridge to expand over the
Pacific Northwest, while the departed mass in the Eastern USA
makes room for the northern jet to dig south and form a broad
trough over the Great Lakes and Northeast.
Contour heights remain above normal through Tuesday, then trend
lower to more seasonable levels as the upper trough digs in. Expect
above-normal warmth through Tuesday, and seasonably warm temps the
rest of the week.
Model mass fields are in agreement through Wednesday and locally
similar Thursday and Friday. Meanwhile the similarity breaks down in
the northern flow near Hudsons Bay Canada and along the Pacific
Northwest Coast. Confidence is high through midweek and trends to
moderate Thursday-Friday.
Concerns...
Monday-Tuesday heat... Upper high pressure remains in control, with
subsidence suppressing any showers. Expect sunny skies each day
with mixing reaching at least 800 mb, where temps are forecast
at 14-15C, equiv to 19-20C at 850 mb. Max Apparent temps both
days will be 94-98F. Two consecutive days of this level of heat
may reach criteria for a heat advisory.
Tuesday through Thursday convection... As the ridge breaks into two
pieces, the shortwave moves east and digs...over the Great Lakes
Tuesday and New England Wednesday. Favorable instability arrives in
the East Slope/CT Valley region Tuesday afternoon, while the
shortwave and its favorable jet dynamics arrives Wednesday and
lingers into Thursday. Precipitable water values rise to between 1.5
and 1.75 inches Tuesday and top out near 2 inches Wednesday,
suggesting local downpours at that time. We will show chance pops
entering the west Tuesday afternoon and lingering into
Wednesday, while in the east expect chance pops Tuesday night
through Thursday.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/...Moderate confidence.
Today...Showers and embedded thunderstorms with locally heavy
rainfall will result in mainly MVFR-IFR conditions. Focus
gradually shifts from the interior during the morning/early
afternoon and into eastern MA/RI as the day wears along.
Tonight...Improvement expected to develop from west to
east...but the risk for ground fog increases overnight. Low
clouds and fog expected across low lying terminals.
Sunday...High confidence. Improving conditions to VFR. sea
breeze development along the coastlines.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Mainly VFR, with local IFR possible in patchy fog.
Monday: VFR.
Monday Night: Mainly VFR, with local IFR possible in patchy fog.
Tuesday: Mainly VFR, with local MVFR possible in the west in
scattered afternoon showers/tstms. Breezy.
Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, slight chance TSRA, patchy BR.
Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/...Moderate to high
confidence.
South west wind gusts of 20 to 25 knots expected today and thus
have kept the SCA in effect. May also have to watch for Marine
Statements in gusty winds and lightning with any passing
thunderstorm this afternoon. Winds and seas diminish tonight and
tomorrow.
Outlook /Sunday Night through Wednesday/...
Sunday Night: Winds less than 25 kt. Seas 3 ft or less. Local
visibility 1 to 3 nm in fog.
Monday through Monday Night: Winds less than 25 kt. Seas 3 ft or
less.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.
&&
.CLIMATE...
Temperatures...
BOS min temperature for 8/3 was 77, which is the highest min
temperature for the date. The old record was 75 degrees in 2007.
PVD min temperature for 8/3 was 76, which is the highest min
temperature for the date. The old record was 75 degrees in 1979.
Humidity... Muggy weather remains this weekend, and high
humidity lingers through much of next week. Here are the highest
daily dew point values and latest years of occurrence for Today
and Saturday. We have also included the high values for August
and for All- Time.
Saturday/August 4
BOS 76/2003
ORH 74/1988
BDL 75/2006
PVD 79/1944
Highest in August
BOS 79 on August 10 2001
ORH 79 on August 14 1988
BDL 82 on August 18 2002
PVD 80 on three dates: Aug 1 1975, Aug 3 1938,
and Aug 22 1976
Highest All-Time
BOS 79 on July 27 1940 and Aug 10 2001
ORH 80 on July 19 1982
BDL 82 on Aug 18 2002
PVD 81 on July 21 1977 and July 16 1977
The full dew point climatology can be found at
www.weather.gov/box/dewpoint
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 5 PM EDT this afternoon for CTZ002>004.
MA...Flash Flood Watch until 5 PM EDT this afternoon for MAZ002>017-
026.
RI...Flash Flood Watch until 5 PM EDT this afternoon for RIZ001>006.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ231>237.
Small Craft Advisory until 11 PM EDT this evening for ANZ255-
256.
&&
SYNOPSIS...WTB/Dunten
NEAR TERM...Frank
SHORT TERM...Dunten
LONG TERM...WTB
AVIATION...WTB/Dunten
MARINE...WTB/Dunten
CLIMATE...Hazardous weather outlook, Aug 4, 3:02 AM EST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
402 AM EDT Sat Aug 4 2018
CTZ002>004-MAZ002>017-026-RIZ001>006-050815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-
402 AM EDT Sat Aug 4 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for northern Connecticut, western
central and northeast Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is the potential for a few strong to severe thunderstorms
today, bringing the potential for locally strong to damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Monday and Tuesday...
Heat and humidity may reach hazardous levels each afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ018>024-RIZ007-008-050815-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-Newport RI-
Block Island RI-
402 AM EDT Sat Aug 4 2018
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and tonight.
Thunderstorms will bring local downpours today, which may lead to a
localized flood threat. A few thunderstorms may contain brief strong
to damaging wind gusts and a low risk for a tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ230>237-250-251-254>256-050815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
402 AM EDT Sat Aug 4 2018
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
A few strong thunderstorms are possible today including the low risk
for an isolated waterspout.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Aug 4, 4:56 AM EST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
556 AM EDT SAT AUG 4 2018
CTZ002-MAZ002>004-008>011-041045-
Hartford CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
556 AM EDT SAT AUG 4 2018
...LINE OF SHOWERS MOVING NORTHEAST INTO WESTERN MASSACHUSETTS
AND CONNECTICUT WITH SOME EMBEDDED DOWNPOURS...
At 552 AM EDT, Doppler radar was tracking a line of showers
extending from Pittsfield to Blandford in Massachusetts and to
Torrington in Connecticut. The showers were moving northeast at 45
mph.
The radar showed some heavier downpours moving toward Burlington,
Simsbury, and Hartland in Hartford County Connecticut.
Locations to be impacted include... Springfield, West Hartford,
Bristol, Chicopee, Enfield, Southington, Westfield, Holyoke,
Amherst, Windsor, Northampton, Agawam, West Springfield, Farmington,
Greenfield, Wolcott, Orange, Deerfield, Simsbury and Ludlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams. Turn around, don't drown.
&&
LAT...LON 4227 7300 4231 7300 4233 7306 4238 7307
4239 7301 4263 7296 4274 7282 4272 7223
4221 7243 4158 7294 4163 7293 4164 7299
4180 7302 4181 7295 4188 7295 4197 7289
4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 0947Z 225DEG 41KT 4241 7320 4223 7299 4181 7317 4119
7365
WTBSpecial weather statement, Aug 4, 7:54 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
854 AM EDT SAT AUG 4 2018
CTZ003-004-MAZ004-011-012-041345-
Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-
854 AM EDT SAT AUG 4 2018
...STRONG THUNDERSTORM...
At 853 AM EDT, Doppler radar was tracking a strong thunderstorm
near Vernon Connecticut, moving northeast at 50 mph.
Winds in excess of 40 mph, and minor urban flooding, will accompany
this storm as it heads toward Worcester Massachusetts by 945 am.
Locations impacted include...
Worcester, Shrewsbury, Vernon, Grafton, Webster, Southbridge, Auburn,
Northbridge, Ellington, Tolland, Oxford, Millbury, Charlton,
Stafford, Spencer, Somers, Dudley, Leicester, Thompson and
Sturbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4182 7245 4201 7250 4231 7178 4212 7163
TIME...MOT...LOC 1253Z 239DEG 48KT 4193 7243
JWD
Local storm report, Aug 4, 10:02 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1102 AM EDT SAT AUG 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TSTM WND DMG WOODSTOCK 41.95N 71.98W
08/04/2018 WINDHAM CT BROADCAST MEDIA
REPORTS OF TREES DOWN ALONG ROUTE 169 AND ROUTE 198.
0945 AM TSTM WND DMG WEBSTER 42.05N 71.87W
08/04/2018 WORCESTER MA AMATEUR RADIO
TREES AND WIRES DOWN ON ROUTE 198 BLOCKING ROAD NEAR
STURBRIDGE LINE.
1005 AM TSTM WND DMG WEBSTER 42.05N 71.87W
08/04/2018 WORCESTER MA AMATEUR RADIO
MAIN STREET...CHASE AVENUE...AND PLEASANT STREET...MANY
TREES AND POWER LINES DOWN. PARTIAL BUILDING COLLAPSE TO
METRO PCS ON MAIN STREET. SEVERAL OTHER STRUCTURES ON
MAIN STREET WITH ROOF DAMAGE.
1013 AM TSTM WND DMG DUDLEY 42.05N 71.93W
08/04/2018 WORCESTER MA AMATEUR RADIO
SCOFIELD AVENUE AND NEW BOSTON ROAD...ROAD BLOCKAGE
DEBRIS IN ROAD. SEVERAL GRANITE SLABS WERE LIFTED AND
THROWN IN THE ROADWAY. TREE DOWN ON WEST MAIN STREET AND
CENTRAL AVENUE. ON MCQUAID LANE AT LAPRISE COURT...TREE
AND WIRES DOWN LEANING ON HOUSE.
1029 AM FLOOD OXFORD 42.12N 71.87W
08/04/2018 WORCESTER MA AMATEUR RADIO
CARS STUCK IN FLOOD WATERS ON SUTTON AVENUE
1036 AM TSTM WND DMG GRAFTON 42.20N 71.68W
08/04/2018 WORCESTER MA AMATEUR RADIO
LARGE BRANCHES DOWN AND SIDING OF BUILDING BLOWN OFF IN
GREEN ACRES ESTATES IN SOUTH GRAFTON.
&&
EVENT NUMBER BOX1804254
EVENT NUMBER BOX1804255
EVENT NUMBER BOX1804256
EVENT NUMBER BOX1804257
EVENT NUMBER BOX1804258
EVENT NUMBER BOX1804259
KAB